Posts tagged with "Seizures"

Teens are overdosing on allergy medication as they take on the latest TikTok challenge

September 2, 2020

Millions of people are tackling the latest dance and fitness challenges on the wildly trending app, TikTok. But there’s a new challenge involving the over-the-counter allergy relief drug, Benadryl, that doctors say is dangerous—and could potentially be fatal.

The new challenge enticers TikTok followers to take large amounts —a dozen or more pills—of Benadryl—until they begin hallucinating, according to reports by Newsweek and Men’s Health.

“The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening,” Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information warned during a recent interview, adding, “Large doses of Benadryl can cause seizures and, particularly, problems with the heart,” he said.

Last week, a 15-year-old Oklahoma girl died after reportedly taking the challenge. In May, three teens were treated at the Cook Children’s Medical Center in Fort Worth, Texas, after taking the challenge, reported ABC 10. One teen took 14 pills in a night.

Amber Jewison, nurse practitioner at Cook Children’s Medical Center, told ABC 10 these recent cases are different than previous Benadryl overdoses.

“We have seen kids who overdose in suicide attempts,” Jewison said. “But this was different. These kids weren’t trying to harm themselves. They watched a video and it told them exactly how many milligrams to take and to see how it made them feel.”

Jewison believes the novel coronavirus pandemic has caused teens to seek out excitement after being stuck at home.

“A lot of kids are bored right now due to the pandemic. So I think it expands their curiosities,” Jewison said. “Just be hyper-aware of what your kids are doing.”

Research contact: @MensHealthMag